Vitlife

COVID VACCINATION & VITILIGO

Share this article →
 
 
Close

Search articles

COVID Vaccination & Vitiligo

 Posted on 15th November 2022  2 minute read

Since the pandemic, there have been continuous questions around the safety of the vaccination and the potential impact it could have for someone with vitiligo. Some of the major concerns raised amongst the community include whether the vaccination could worsen the condition, if it’ll trigger the onset of vitiligo and what reaction someone with vitiligo is likely to have. In this feature, Consultant Dermatologist, Dr Jonathan Batchelor answers some of these questions and shares what the vaccination could mean for those with the condition.

As more people have received COVID vaccinations during the ongoing pandemic, there has been increasing interest in whether or not these vaccinations have any adverse effects on those who receive them. As with any vaccination, mild reactions to the vaccine (fever, arm pain) are common and these settle quickly. However, there have been some reports of more severe reactions in a limited number of recipients. Thankfully, these reactions are rare and so for the vast majority of people, it is still strongly advised to be vaccinated against COVID and to receive booster vaccinations at the appropriate times, to reduce the risk of becoming severely unwell during COVID infections. This is particularly important for the elderly, those from the BAME community and those with weaker immune systems (due to illnesses or medications).

In the dermatology literature, some of the rarer adverse reactions to COVID vaccination that have been reported include worsening of pre-existing skin conditions such as eczema and psoriasis, or the new onset of autoimmune conditions such as bullous pemphigoid. The precise mechanisms for this are not fully understood, but it is probably due to the immune activation triggered by the vaccination, which in turn causes inflammatory responses in the recipient’s skin or causes the body to develop autoantibodies against certain structures in the skin.

There have been some rare reports of people developing vitiligo for the first time, or there vitiligo has worsened shortly after receiving COVID vaccination. The mechanisms which cause this are likely to be similar to those in other conditions, with the immune activation leading to autoimmune / inflammatory destruction of the melanocytes in the skin. However, such reactions are thankfully very rare and appear in the dermatology literature as single case reports or case series (small numbers of cases). Also, some of the reported cases occurred in people with a family history of vitiligo, so they would have been at higher risk of developing the condition anyway, and it cannot be certain that the vaccination was the cause. To date there have been no reports of large numbers of people in vaccinated populations having these reactions. In other words, the majority of people who receive the vaccination will not be at risk of new onset vitiligo or worsening of pre-existing vitiligo.

To summarise: although there have been rare reports of people developing vitiligo for the first time, or experiencing a worsening of their vitiligo, shortly after receiving COVID vaccination, the majority of people who receive the vaccination will not be at risk of these reactions. It is important for all eligible people to receive COVID vaccination to protect themselves and others from this potentially serious illness.

Article written and researched by Katarzyna Stefanska, reviewed by Dr Jonathan Batchelor.

About the Author

Jonathan Batchelor

Dr Jonathan Batchelor is Consultant Dermatologist at Beckenham Beacon in Kent, part of King’s College Hospital NHS Foundation Trust, and a member of the British Association of Dermatologists’ Vitiligo Guideline Development Group

Dr Jonathan Batchelor is Consultant Dermatologist at Beckenham Beacon in Kent, part of King’s College Hospital NHS Foundation Trust, and a member of the British Association of Dermatologists’ Vitiligo Guideline Development Group